CSN Login
Members Online: 7

Keeping hyperthyroid to avoid cancer

cher57
Posts: 1
Joined: Jan 2014

I had both follicular and papillary thryoid cancer about 12 years ago. at that time the frozen section showed no cancer so only the left side removed.  The final results showed the cancer .Fast forward to 3 years ago and new nodules were found and the remaining thyroid removed. It was not cancer.  I was put on the lowest dosage of synthroid as I couldn't tolerate the generic form.  My doctor keeps me hyperhtyroid to avoid return of the cancer.  Lately I have been experiencing hair loss, palpiations, extreme dry skin and mood swings.  I asked him if this could be related to keeping me hyperthyroid.  he said yes but he is not comforrable lowering me so he is sending me to an Endo. 

I guess I am curious to know if anyone else is kept hyperthyroid to avoid cancer and if so how do you deal with the side effects? 

ceanna
Posts: 11
Joined: Oct 2011

My endo keeps me hyperthyroid too to prevent reoccurance of follicular and papillary cancers.  I had total removal in 2010.  After a days long atrial fibrillation event, I worked with my endo to slightly reduce my dose of levothyroxine and also divided the total dailly dose into 2 smaller doses (morning and evening) so that my blood levels are more consistent.  Seems to be working so far for my heart and you may want to try dividing your dose for your palpitations. 

stewlaur
Posts: 2
Joined: Feb 2014

Yes my doctor wants me in the hyper range too.  Right now they are trying to get me there.  Your sympthoms sound to me like you have have gone HYPO instead of still being HYPER. That is what happened to me. No clue why, but it did. My TSH went from below one to 1.28 then jumped to 4.4.  Crazy stuff.

stewlaur
Posts: 2
Joined: Feb 2014

Yes my doctor wants me in the hyper range too.  Right now they are trying to get me there.  Your sympthoms sound to me like you have have gone HYPO instead of still being HYPER. That is what happened to me. No clue why, but it did. My TSH went from below one to 1.28 then jumped to 4.4.  Crazy stuff.

candid
Posts: 16
Joined: Mar 2014

Hi Cher57

my endo has been keeping me hyper since my diagnosis; at those times when there is a suspicious condition that makes her suspicious of recurrence, she further increases the dose of synthroid. I had palpitations, uneasy and anxious feeling almost all the time and especially at night when i would feel like "being thrown out of the bed because of the strong beats of my heart" but over time they have gone away. I guess the body somehow adjusts but i found exercise and reducing the stress levels (if we may...) quite useful in dealing with this side effect,  for the palpitations your doctors should be able to prescribe something; my doctor had suggested. for dry skin etc there may be some nice moisturizers that may benefit your skin.

hope you will pass this period soon and will feel good again.

candid

galinbakersfield
Posts: 23
Joined: Apr 2013

I have had two reoccurences of cancer in the last year. Each time after I had RAI treatment my endo keeps my hyper. I am going in for my 6 month check up this month and I am still hyper. I have all the same feelings you do. You should talk to your regular Dr because they can put you on certain meds that won't mess with thyroid meds but will help with anxiety, etc. I was prescribed propranol. It helped a whole lot. My dr is keeping me hyper so that my cancer cells don't have the option to grow back or grow more. I wish you the best of luck. Although it's not easy nor are the side affects it is for the better. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network